Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Quad Cities, IA

June 13, 2000Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 13, 2000, 9:16 PM CDT for Keokuk County, Washington County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2000, 9:16 PM CDT (02:16 UTC)
Expired
Jun 13, 2000, 10:00 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:30 PM CDTTornado WatchSPC7 hr
Jun 13, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 140218
SVRMLI
IAC107-183-140300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA
  WASHINGTON COUNTY IN SOUTHEAST IOWA

* UNTIL 1000 PM CDT

* AT 914 PM CDT...DOPPLER RADAR AND TRAINED SPOTTERS INDICATED A LINE
  OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A
  LINE EXTENDING FROM SOUTH ENGLISH TO 2 MILES WEST OF SIGOURNEY TO 6
  MILES SOUTH OF DELTA...MOVING EAST AT 20 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   SIGOURNEY BY 920 PM CDT.
   HAYESVILLE AND KINROSS BY 925 PM CDT.
   HARPER...LANCASTER BY 935 PM CDT.
   KEOTA...OLLIE AND WELLMAN BY 950 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. FUNNEL CLOUDS HAVE BEEN SIGHTED WITH THIS LINE OF STORMS. 
PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EASTERN IOWA. A TORNADO WATCH REMAINS IN EFFECT
UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR EASTERN IOWA.

LAT...LON 4151 9213 4133 9236 4118 9257 4118 9194
          4133 9175 4151 9153

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:42 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT TUE JUN 13 2000

SYNOPTIC PICTURE THIS AFTERNOON SHOWS DEEP 500H TROUGH OVER HIGH
PLAINS...WITH CLOSED LOW NEAR RAP...AND RIDGES ON EAST AND WEST COASTS.
AT THE SURFACE...TWIN LOWS IN NORTH CENTRAL SOUTH DAKOTA AND NORTHWEST
KANSAS...WITH ASSOCIATED COLD FRONT...AND WARM FRONT ACROSS NORTHERN
IOWA.

MODELS INITIALIZED WELL AT 500H...WITH AVN PROBABLY BEST ON KANSAS
VORT MAX.  AT SURFACE AVN BEST AGAIN ON TWIN LOWS. PRIMARY FORECAST
CONCERNS ARE IN NEAR TERM...WITH LOW LEVEL JET TONIGHT...AND AHEAD OF
COLD FRONT WEDNESDAY.

MODELS AGREE MODERATELY WELL ON DEEPENING 500H CLOSED LOW AS IT MOVES
INTO SW MINNESOTA BY 24 HOURS...THEN LIFTING TROUGH AXIS THROUGH DVN
AROUND 42 HOURS/06Z THURSDAY.  AT THE SURFACE THE AVN BRINGS THE COLD
FRONT TO DVN THE FASTEST...AROUND 19Z WEDNESDAY...WITH THE ETA AROUND
23Z...AND THE NGM AROUND 00Z THURSDAY.

TONIGHT WILL SEE CONTINUED THUNDERSTORMS...AS STRONG LOW LEVEL JET
PUMPS MOISTURE INTO THE AREA.  MAIN PROBLEM WILL BE HIGH WINDS
AND HEAVY RAIN.  CURRENT BATCH SHOULD BE THROUGH THE FORECAST AREA BY
MID EVENING.  MORE STORMS WILL MOVE THROUGH LATER TONIGHT...EXITING
ILLINOIS IN MORNING.  WEDNESDAY WILL SEE STRONG PVA IN THE
AFTERNOON...ACCOMPANYING COLD FRONT. WITH UPPER JET OVER AREA...
AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE...ALTHOUGH BEST CHANCE
FOR SEVERE WILL BE IN ILLINOIS.

WILL KEEP CLOSE TO CURRENT FORECAST.  WILL EMPHASIZE HEAVY RAINFALL...
AND WILL PROBABLY GO WITH FLASH FLOOD WATCH FOR TONIGHT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Local storm report, Jun 13, 4:49 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    OXFORD JCT                IA   .70 INCH HAIL
06/13/00   JONES                          REPORTED BY STORM
                                          SPOTTER.

0333 PM    COLUMBUS CITY             IA   WIND DAMAGE
06/13/00   L|OUISA                         REPORTED BY STORM
                                          SPOTTER.
SOME TREE LIMBS DOWN.
Special weather statement, Jun 13, 5:20 PM CDT, 3 hours 56 minutes before
IAZ041-042-053-054-065>068-ILZ001-015-024>026-034-035-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT TUE JUN 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 442 PARTIALLY CANCELED...

THUNDERSTORMS HAVE TEMPORARILY MOVED EAST...EXITING THE CANCELED
AREAS IN THE QUAD CITIES COUNTY WARNING AREA.

COUNTIES CLEARED FROM THIS WATCH INCLUDE...

CEDAR...CLINTON...DUBUQUE...DELAWARE...HANCOCK...HENDERSON...
JACKSON...JO DAVIESS...JONES...MCDONOUGH...MERCER...MUSCATINE...ROCK
ISLAND...SCOTT...AND WARREN.

SOME OF THE LARGER TOWNS NO LONGER IN THIS WATCH INCLUDE...

ALEDO...ANAMOSA...CARTHAGE...CEDAR...CLINTON...DUBUQUE...GALENA...
MANCHESTER...MUSCATINE...MACOMB...MAQUOKETA...MONMOUTH...OQUAWKA...
AND THE QUAD CITIES.

STAY TUNED TO YOUR FAVORITE WEATHER RADIO INFORMATION SOURCE FOR
LATER UPDATES.

JAZ
Special weather statement, Jun 13, 6:25 PM CDT, 2 hours 51 minutes before
ILZ002-007-009-016>018-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT TUE JUN 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 442 PARTIALLY CANCELED...

THUNDERSTORMS HAVE TEMPORARILY MOVED EAST...EXITING THE CANCELED
AREAS IN THE QUAD CITIES COUNTY WARNING AREA.

COUNTIES CLEARED FROM THIS WATCH INCLUDE...

BUREAU...CARROLL...HENRY IL...PUTNAM...STEPHENSON...AND WHITESIDE.

SOME OF THE LARGER TOWNS NO LONGER IN THIS WATCH INCLUDE...

CAMBRIDGE...FREEPORT...HENNEPIN...MORRISON...MOUNT CARROLL...
AND PRINCETON.

STAY TUNED TO YOUR FAVORITE WEATHER RADIO INFORMATION SOURCE FOR
LATER UPDATES.

JAZ
Local storm report, Jun 13, 6:54 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1254 PM    WASHINGTON                IA   60 MPH TSTM GUST
06/13/00   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0345 PM    FREDONIA                  IA   60 MPH TSTM GUST
06/13/00   LOUISA                         REPORTED BY STORM
                                          SPOTTER.
TREE LIMBS DOWN

0347 PM    BURLINGTON                IA   .75 INCH HAIL
06/13/00   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0355 PM    PLEASANT PRAIRIE          IA   60 MPH TSTM GUST
06/13/00   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

0401 PM    BURLINGTON                IA   WIND DAMAGE
06/13/00   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
LARGE TREES DOWN

0410 PM    DURANT                    IA   WIND DAMAGE
06/13/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
TREES DOWN
SMALL BUILDINGS DOWN

0418 PM    BETTENDORF                IA   1 INCH HAIL
06/13/00   SCOTT                          REPORTED BY HAM RADIO
                                          OPERATOR.

0419 PM    DAVENPORT                 IA   1 INCH HAIL
06/13/00   SCOTT                          REPORTED BY HAM RADIO
                                          OPERATOR.

0420 PM    ALEDO                     IL   WIND DAMAGE
06/13/00   MERCER                         REPORTED BY STORM
                                          SPOTTER.
LARGE TREE LIMBS DOWN

0425 PM    CHARLOTTE                 IA   WIND DAMAGE
06/13/00   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
TREES DOWN

0425 PM    PORT BYRON                IL   WIND DAMAGE
06/13/00   ROCK ISLAND                    TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0426 PM    DAVENPORT                 IA   URBAN FLOODING
06/13/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0430 PM    BETTENDORF                IA   .88 INCH HAIL
06/13/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0435 PM    SHERRARD                  IL   .75 INCH HAIL
06/13/00   MERCER                         REPORTED BY STORM
                                          SPOTTER.

0458 PM    GENESEO                   IL   .5 INCH HAIL
06/13/00   HENRY
4 MILES NORTH OF TOWN. REPORTED BY OFF-DUTY NWS EMPLOYEE.
Local storm report, Jun 13, 7:16 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ANSON                     MO   WIND DAMAGE
06/13/00   CLARK                          METAL ROOF DAMAGED AND
                                          TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 9:10 PM CDT, 6 minutes before
IAZ040-051-140330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 PM CDT TUE JUN 13 2000

...TORNADO WATCH NUMBER 445 PARTIALLY CANCELED...

THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH HAVE MOVED EAST...
EXITING THE CANCELED AREAS IN THE QUAD CITIES COUNTY WARNING AREA.

COUNTIES CLEARED FROM THIS WATCH INCLUDE...

BENTON AND BUCHANAN.

SOME OF THE LARGER TOWNS NO LONGER IN THIS WATCH INCLUDE...
T
INDEPENDENCE AND VINTON.

STAY TUNED TO YOUR FAVORITE WEATHER INFORMATION SOURCE FOR UPDATES.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan27 min
Jun 13, 8:30 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn45 min
Jun 13, 8:30 PM CDTSevere Thunderstorm WarningDVNBenton45 min
Jun 13, 9:55 PM CDTFlash Flood WarningDVNIowa4 hr
Jun 13, 10:01 PM CDTSevere Thunderstorm WarningDVNJones29 min
Jun 13, 10:40 PM CDTFlash Flood WarningDVNJohnson4 hr
Jun 13, 10:44 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren31 min
Jun 13, 11:10 PM CDTFlash Flood WarningDVNCedar4 hr
Jun 13, 11:24 PM CDTFlash Flood WarningDVNScott4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.